Colorado, 2022

Winter Weather in Colorado, May 29 to 30, 2022

May 29 to 30, 2022 · NWS BOU · 2 events in 2 counties and zones

Light to moderate snowfall developed over the mountains, with 2 to 6 inches of snowfall observed over the higher mountain passes. The heaviest snowfall occurred overnight on the 29th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Light to moderate snowfall developed over the mountains, with 2 to 6 inches of snowfall observed over the higher mountain passes. The heaviest snowfall occurred overnight on the 29th. Trail Ridge Road was closed at Rainbow Curve on the east side of the park and at Milner Pass on the west side of the park due to inclement weather and poor road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 4:32 PM MST, 28 minutes earlier.

Area forecast discussion, May 29, 4:32 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
532 PM MDT Sun May 29 2022

.SHORT TERM...(This afternoon through Monday)
Issued at 230 PM MDT Sun May 29 2022

The low pressure center is over southern Idaho and moving into
northern Utah with the jet circumventing the base of the trough
and into the state. The moisture and lift associated with this
feature will continue to bring showers and storms to the CWA into
the overnight hours. Snow levels started out lower around 9,500 ft
this morning and have increased to above 11,000 ft this afternoon.
Some high elevation areas could see a quick trace to inch snow
accumulation under the stronger storms. Across the metro are and
plains main hazards from storms will be copious small hail and
high winds with moderate rain showers. CAPE and bulk shear values
improve over the far northeast plains where a few severe storms
may be possible with large hail and damaging winds. By the
evening a front will push southeast across the plains bringing
cooler temperatures and some increased moisture. 700 mb
temperatures will drop over the higher elevations to -1 to -3C
with around 1-2 C over the plains. This will equate to overnight
lows in the 20s in the mountains and lower to mid-40s on the
plains. Models show a piece of energy embedded in the flow aloft
that will move through NE colorado overnight that will help to
continue showers well past midnight. This combined with the lower
temperatures will drop the snow level to possibly around 9,000 ft
into the early morning hours.

On Monday, the models have the low center moving straight east
across the northern border with the jet max shifting to the south
over southern Colorado. This will develop predominately westerly
flow and a lee side low Monday morning. The mountains will
continue to see showers and storms with some snow mixing in above
9,000ft. Across the urban corridor and metro area the downsloping
effect will help to dissipate storms and could result in mostly
gusty outflow winds. Model cross sections are also showing cross
barrier flow of 45-55 kts with some reflection in pot temp.
Increased winds over the higher terrain where gusts up to 45 mph
will be possible with 25 to 35 mph over the lower elevations. Due
to the increased winds and continued dry conditions, especially
over the southern most portions of Lincoln and Elbert counties
where moisture has been lacking we will issue another Red Flag
Warning for Monday afternoon. Highs will be slightly cooler in the
mid to upper 60s on the plains and 40s and 50s in the mountains.

.LONG TERM...(Monday night through Saturday)
Issued at 230 PM MDT Sun May 29 2022

Gusty winds on the plains and most of the foothills will relax
Monday evening with the loss of daytime heating and mixing.
In the mountains and higher foothills, however, we still expect
breezy to windy conditions to continue a few more hours into the
evening due to strength of flow aloft. Those winds gradually
weaken overnight as the next shortwave carves into the northern
Great Basin.

That next shortwave will then be responsible for increasing
showers and a few thunderstorms by Tuesday afternoon and evening.
We'll get into the right rear entrance region of an ejecting upper
level speed max by Tuesday evening, and we'll also have moderate
and persistent frontogenesis just to our north. In addition, weak
upslope develops through about 700 mb as cool high pressure builds
south across the High Plains, and persistent but weak QG lift
remains in the area. All of these ingredients put us in good
shape for seeing additional precipitation for the Front Range and
northeast plains for Tuesday night into Wednesday morning. EC
Ensembles are a little heavier with the QPF (only averaging about
one third of an inch vs one quarter inch in the GEFS), but prefer
those or slightly higher amounts given the favorable ingredients
mentioned above. We'll probably see some light snow accumulations
down to around 8000 feet by late Tuesday night or early Wednesday
morning. High temperatures will likely struggle to reach the 60
degree mark Wednesday.

By Thursday, we'll see drier and warmer weather return as an upper
level ridge begins to build across the Central and Southern
Rockies.

For Friday through next weekend, there are hints of building low
level moisture across the plains, along with passing shortwaves
in west/northwest flow aloft. Thus, the opportunity for stronger
convection and a few severe thunderstorms may work their way into
the forecast for this period. Temperatures should average just
above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 528 PM MDT Sun May 29 2022

Gusty north winds should decrease in the next hour with a
northerly component this evening. Tstm threat has ended,
however, there will be another round of showers later this
evening and overnight. As these move across winds will be chaotic
at times. On Mon, winds will be WSW in the morning and then become
more WNW by late morning. Gusts from 30 to 35 mph will be
possible thru the aftn.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Sun May 29 2022

Dry and windy conditions are likely across far southern Lincoln
county again on Monday. A cool front should provide more relief
for the rest of the area. May need additional highlights for Fire
Weather Zone 247 if guidance holds on to the dry air there.
Otherwise fire danger should decrease this week with cooler
temperatures forecast. A widespread rainfall event is possible
late Tuesday into Wednesday, further limiting fire danger.

&&

.HYDROLOGY...
Issued at 230 PM MDT Sun May 29 2022

Showers and thunderstorms will be possible today over the burn
scars. Storms will be moving quickly with northern burn scars in
the northern Grand and Larimer county areas possibly seeing 0.15
to 0.25 inches in 1 hour under the stronger storms. Burn scars
further south such as Williams Fork will see less chances for the
stronger storms but could still pick up a few hundredths of
precip in an hour. We have continued with a limited threat but
have low confidence in any flash flood threat for the burn scars.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MDT this evening for COZ247.

Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ247.

&&

SHORT TERM...Bowen
LONG TERM...Barjenbruch
AVIATION...RPK
FIRE WEATHER...Bowen
HYDROLOGY...Bowen
Hazardous weather outlook, May 29, 10:16 AM MST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Sun May 29 2022

COZ030>051-301730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Sun May 29 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR SOUTHERN LINCOLN AND SOUTHEASTERN ELBERT COUNTIES...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected over southern Lincoln
and southeastern Elbert counties this afternoon dry conditions and
winds gusting up to 40 mph.

Elsewhere there will cooler temperatures with scattered showers
and thunderstorms into the evening hours and even later for the
far eastern plains. Some of the storms could approach severe
limits over the northeastern plains counties with high winds and
large hail possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Cool weather is expected Monday through Wednesday, with scattered
rain showers during this period. The best chance of rain will come
late Tuesday into Wednesday morning, especially across the Front
Range and urban corridor. Light snow accumulations will be
possible in elevations above approximately 9000 feet.  A warming
trend will begin Thursday and continue into next weekend, with
scattered showers and storms returning to the forecast by Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of any high
winds or hail will be appreciated.

In the hours before

Special weather statement, May 29, 11:05 AM MST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Denver CO
1205 PM MDT Sun May 29 2022

COZ035-036-039-040-043-291830-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1205 PM MDT Sun May 29 2022

...Strong thunderstorms will impact portions of Broomfield, northern
Jefferson, northwestern Adams and Boulder Counties through 1230 PM
MDT...

At 1204 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nederland to near Golden, or along a line
extending from 45 miles southwest of Fort Collins to 13 miles west of
Denver. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Significant cloud to ground lightning is
         occuring with this storm.

Locations impacted include...
Northern Lakewood, Thornton, Arvada, Westminster, Boulder,
southwestern Longmont, Broomfield, Northglenn, Wheat Ridge,
Lafayette, Golden, Louisville, Erie, Superior, Federal Heights,
Frederick, Dacono, Lyons, Nederland and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4029 10531 4026 10530 4026 10527 4000 10485
      3968 10514 3988 10540 3989 10538 3990 10540
      3991 10543 3999 10555 4003 10549 4003 10551
      4005 10549 4006 10551 4008 10549 4008 10547
      4013 10551
TIME...MOT...LOC 1804Z 208DEG 32KT 3998 10549 3978 10520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHLATTER
Special weather statement, May 29, 11:21 AM MST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Denver CO
1221 PM MDT Sun May 29 2022

COZ036-039-040-291845-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1221 PM MDT Sun May 29 2022

...Strong thunderstorms will impact portions of north central
Douglas, southwestern Arapahoe, Broomfield, southwestern Denver,
northeastern Jefferson, northwestern Adams and southeastern Boulder
Counties through 1245 PM MDT...

At 1220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arvada to 3 miles south of Tiny Town, or along
a line extending from 15 miles northwest of Denver to 52 miles
northwest of Colorado Springs. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denver, Lakewood, Thornton, Arvada, Westminster, southwestern
Centennial, Broomfield, Highlands Ranch, western Commerce City,
Littleton, Northglenn, Englewood, Wheat Ridge, Lafayette, Golden,
Louisville, Greenwood Village, Superior, Federal Heights and
Sheridan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3992 10526 3992 10523 3993 10526 3994 10523
      4000 10485 3953 10494 3953 10497 3952 10499
      3949 10526
TIME...MOT...LOC 1820Z 255DEG 14KT 3987 10518 3955 10520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHLATTER
Special weather statement, May 29, 11:43 AM MST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
1243 PM MDT Sun May 29 2022

COZ039-040-291915-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1243 PM MDT Sun May 29 2022

...Strong thunderstorms will impact portions of northwestern
Arapahoe, southern Broomfield, Denver, northeastern Jefferson and
western Adams Counties through 115 PM MDT...

At 1242 PM MDT, Doppler radar was tracking strong thunderstorms
along a line extending from Westminster to Denver. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denver, western Aurora, Lakewood, Thornton, Arvada, Westminster,
western Centennial, southwestern Broomfield, western Commerce City,
Littleton, Northglenn, Englewood, Wheat Ridge, northern Golden,
Greenwood Village, Federal Heights, Sheridan and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building or vehicle.

&&

LAT...LON 3999 10490 3964 10479 3956 10511 3969 10515
      3969 10514 3972 10516 3986 10520 3988 10520
      3990 10521
TIME...MOT...LOC 1842Z 228DEG 29KT 3987 10507 3963 10510

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHLATTER
Special weather statement, May 29, 3:08 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Sun May 29 2022

COZ042-044-048>050-292245-
Washington County CO-Morgan County CO-Sedgwick County CO-
Logan County CO-Northeast Weld County CO-
408 PM MDT Sun May 29 2022

...A strong thunderstorm will impact portions of northeastern Weld,
Morgan, north central Washington, Logan and northwestern Sedgwick
Counties through 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking scattered strong
thunderstorms in Morgan, northeast Weld, and Logan counties moving
northeast at 30 mph.  The strongest storms are capable of producing
brief heavy rain, wind gusts to 50 mph, pea size hail, and frequent
lightning.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sterling, Fort Morgan, Brush, Log Lane Village, Fleming, Merino,
Iliff, Hillrose, Peetz, Crook, Prewitt Reservoir, Padroni, Atwood,
Twelve-Mile Corner, Stoneham, Westplains, Snyder, Midway, Gary and
Hoyt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4001 10336 4000 10415 4100 10362 4100 10258
TIME...MOT...LOC 2206Z 211DEG 30KT 4055 10368

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SCHLATTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 29, 5:00 PM MST to May 30, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulated 2 to 6 inches over the higher passes.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 29, 5:00 PM MST to May 30, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulated 2 to 6 inches over the higher passes.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018029, 1018030.